Prednisone and Metformin - PMR

I have been on 15mg of Prednisone since 1 April which is working fine and will drop to 13.5mg on 1 May. My doctor wants me to take Metformin 500mg twice a day, as far as I am aware I am not diabetic but my blood sugar level is higher than she would like. Lokking at the possible side effects of Metformin I notice one is muscle pain and weakness, which raises a concern in regards to my PMR - I would appreciate any comments from members of the forum. John

23 Replies

oldestnewest
  • Hi John,

    If you are being prescribed metformin, it would most likely be based on your bloodwork.

    Do you know what your random blood glucose and A1C levels are, and how long they have been out of whack?

    Perhaps your doctor will allow you to trial by reducing simple sugars and carbohydrates to see if you can bring things under control that way first?

    First find out your numbers and have the doc explain exactly what they mean for you.

    Wishing you well,

    Dorothy

  • Thanks Rockyandzeus for the feedback. John

  • Hi John,

    Many of us whilst on Pred are pre-diabetic. I was, but as my doctor said once I got to lower doses blood sugars returned to normal.

    Get your actual readings and try using diet to control them initially. My late hubby took Metformin and he was okay on it, bit for some its causes digestive problems.

  • Thanks DL , will do. John

  • Ask to have your Hba1c monitored and cut your carbs drastically before starting on metformin. The cutting carbs will also help avoid pred-associated weight gain and the cravings for food that don't help that. The Hba1c monitors your average BS over the previous 3 months and is far more significant than a random fasting BS.

  • Thanks PMRpro, does that mean no fries! John

  • :-( 'Fraid so...

  • Hi John

    Re fries, if hard to give up.!!

    You can make your own healthy ones.

    Pre heat oven 200 .put pre greased baking tray in oven to heat up. I use coconut oil.

    Take one reasonably sized potato slice into chip size pieces. I tend to leave the skins on.

    Place in microwave for around 6 mins. Or part boil in a pot of water. Remove and Season give them a good shake up.

    Place on the pre heated tray and put in oven for around 20-30 mins .

    You can also do sweet potatoes the same they are even more healthy xx

    Carole

  • He's fine with the deep fryer and fat aspect - it is the carbohydrate side that will pose the problem ;-)

    Personally, I'd rather have 2 or 3 real chips than any "healthy" ones...

  • Hi, Hiandri, I have type 2 diabetes and PMR, I have been on metformin500 since last September and I am not suffering from muscle aches. I have lowered my prednisolone to 2.5mg and am not having muscle pains either. As far as I was told , keep your sugar level below 7 and it is fine. Hence, my sugar level is usually around 6 to 6.8.

    Regards,

    Raptorabz

  • Thanks Raptorabz, that's encouraging. John

  • The Wall St Journal carried an article about Metformin. A study is being conducted about longevity. Here's a link to a different article explaining the benefits of Metformin : worldhealth.net/news/metfor...

    FYI I'm not a medical person or a drug rep. PMR>Prednisone>voracious appetite>elevated A1C>Metformin. My story. I do have stomach upsets.

  • I was on Metformin for many years prior to my diagnosis of PMR last December. In fact my A1C numbers were finally so good prior to my PMR diagnosis that my doctor took me off Metformin in Oct - just 2 months prior to my PMR diagnosis. I was okay with that at the time. However, upon seeing this same doctor after my diagnosis of PMR, she put me back on Metformin again as a precaution, as my A1C was borderline again - pre-diabetic - due to the prednisone. I was happy, as I had read some very good reports about Metformin along the way. One of the reports included the fact that Metformin had anti-inflammatory properties that helped the body in more ways than just controlling glucose levels.

    I don't like to take more medication than I need, but in this case, I have to be on Prednisone until Jan 2018 at least and I feel this is one less thing I need to worry about in regards to my glucose levels. I am very careful about eating sugar and have trained myself well, but being on the prednisone has increased my appetite for sugar when normally, I never had cravings. So, I see only positives aspects of this medication in the long-run. A little back-up is one less thing for me to worry about.

  • nymima, I am so sorry you have been diagnosed with PMR. Don't assume you will be off pred by the end of Jan 2018 or near that date, most people take a minimum of two years for it to go into remission and a lot take some years longer.

  • I agree. I am already adding months on to the original end date of October 2017. My doctor was taking me down too fast and it wasn't working out. I've a feeling this is going to take awhile.......even longer than January of 2018. Right now my anemia is so low that I am nervous to find out what's going on with that on Monday. I will let you all know when I see the hematologist.

  • I think doctors tell us PMR will not last too long so as not to depress us!

  • My doctor told me in his way out the door after my appt "Don't worry, we'll get you through this!" I appreciated his acknowledgment that I was worried. I agree with you!

  • Really, don't even bother adding on - just take each month as it comes! Otherwise seeing that date getting out of reach AGAIN just become very depressing.

    "We'll get you through it" is a bit arrogant IMHO, he can't do any more than NOT rush you down your dose of pred and avoid flares. And what did he do?

  • I seem to recall that some people on the forum have given good reviews about "The 8-week Blood Sugar Diet" book which is sub-titled 'How to prevent and reverse Type 2 Diabetes (and stay off medication)' by Dr Michael Mosley. It focuses on a low calorie / carb regime, as recommended on this forum and provides menus and recipes! I've no vested interest in sending this reply, but I do enjoy watching Michael Mosley's TV programmes, including 'Trust Me I'm a Doctor' when they did a feature on GCA.

  • Hi Rugger, thanks for the book advice, will get a copy. Regards John

  • I was also told by my GP to go on metformin for about the same reason. Went on no gluten, very low carb diet (tho lots of cooked veggies) and very low sugar diet, lost 20 pounds and now my aic is 5.8 down from 6.2. My doctor is no longer recommending metformin. Just an fyi.

  • hiandri, Prednisone can cause low serum potassium levels (hypokalemia). This in tern can cause muscle pain and weakness as well as elevated blood sugar. I suffered from all of these symptoms which went away after I increased my potassium intake.

  • Thanks, good tip. John

You may also like...